Medicine

Global recall of heart drug due to potential carcinogen contamination

Global recall of heart drug due to potential carcinogen contamination

Simultaneously, the administration also suspended the use of Valsartan in producing medicines and is conducting research on the use and impact of Valsartan to ensure patients' safety and follow the procedures for changing drug registration dossiers as regulated.

Valsartan medicines are used to treat patients with high blood pressure in order to reduce complications such as heart attack and stroke.

The alert comes after the watchdog issued a recall last week (July 6) for seven batches of valsartan-containing medicines made by Accord Healthcare and Dexcel Pharma Ltd, after an impurity was identified in their manufacturing process which "may have carcinogenic potential".

"Despite the lack of conclusive evidence on whether NDMA is present in these products or whether they are truly unsafe, these measures were undertaken to pre-emptively protect consumers", a spokesman for the Ministry of Food and Drug Safety said on Saturday.

But the agency also said that anyone taking medication that contains valsartan should continue to take it unless told to stop by their doctor or pharmacist.




Swiss multinational pharmaceutical compaany Novartis informed the ministry that their products containing Valsartan - Diovan, Co-Diovan Entresto and Exforge - are not impacted because these products do not contain the active ingredient from an external supplier.

However, not all Valsartan contains the carcinogen, only that made in China, the drug ministry noted. After its announcement on Saturday, the ministry launched on-site investigations of 82 pharmaceutical companies to check whether the drugs contain NDMA.

"An impurity, N-nitrosodimethylamine (NDMA), was found in the valsartan used in these products", Health Canada said in a news release on Monday. He said the government needs to devise a system to alert patients if unforeseen problems arise concerning their medicine.

Patients are also advised to speak with a pharmacist who can check if the specific drug someone is taking with the ingredient is being recalled.